Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Wichita, KS

July 10, 2006Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2006, 7:31 PM CDT for Saline County, Kansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 7:31 PM CDT (00:31 UTC)
Expired
Jul 10, 2006, 8:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:55 PM CDTTSTM WND GST 50Salina, KS
Jul 10, 7:55 PM CDTHAIL 0.5Salina, KS
Jul 10, 8:15 PM CDTTSTM WND DMGSalina, KS7 TO 10 INCH DIAMETER TREE LIMBS WERE DOWNED...SOME ON CARS. COURTESY KSAL RADIO.
Jul 10, 8:15 PM CDTTSTM WND DMGSalina, KSFEW TREES DOWNED IN THE NORTH AND CENTERAL PART OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110031
SVRICT
KSC169-110130-
/O.NEW.KICT.SV.W.0182.060711T0031Z-060711T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 830 PM CDT.

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60   
  MPH. DIME SIZE HAIL WILL ALSO BE POSSIBLE WITH THIS STORM. THIS    
  STORM WAS LOCATED NEAR SALINA...AND MOVING EAST AT 10 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  GYPSUM...NEW CAMBRIA...SALINA...SALINA AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738

$$

COX
3 follow-up statements
000 
WWUS53 KICT 110048
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT MON JUL 10 2006

KSC169-110130-
/O.CON.KICT.SV.W.0182.000000T0000Z-060711T0130Z/
SALINE KS-
748 PM CDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SALINE COUNTY UNTIL 830 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR SALINA...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GYPSUM BY 820 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738

$$

COX
000 
WWUS53 KICT 110059
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON JUL 10 2006

KSC169-110130-
/O.CON.KICT.SV.W.0182.000000T0000Z-060711T0130Z/
SALINE KS-
759 PM CDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SALINE COUNTY UNTIL 830 PM CDT...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR NEW CAMBRIA...OR 6 MILES EAST OF SALINA...MOVING SOUTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GYPSUM BY 820 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738

$$

COX
000 
WWUS53 KICT 110121
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT MON JUL 10 2006

KSC169-110132-
/O.EXP.KICT.SV.W.0182.000000T0000Z-060711T0130Z/
SALINE KS-
822 PM CDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 818 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3894 9769 3877 9775 3865 9737 3890 9738

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:04 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 3:04 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT MON JUL 10 2006

.DISCUSSION...

MAIN FORECAST CONCERNS WILL DEAL WITH ENDING TIME OF THE UNSETTLED
WEATHER PATTERN...FOLLOWED BY HOT AND HUMID CONDITIONS FOR LATE IN
THE WORK WEEK THROUGH THE WEEKEND.

TONIGHT
LATEST VISIBLE SATELLITE IMAGERY SHOWS A MCV MOVING EAST INTO
EASTERN KANSAS WHICH WAS RESPONSIBLE FOR THE NUMEROUS SHOWER/STORM
ACTIVITY. SUBSIDENCE BEHIND THIS DISTURBANCE HAS CLEARED OUT THE
SKIES SOMEWHAT AND CREATED A LULL IN PRECIP ACTIVITY OVER CENTRAL
KANSAS...HOWEVER A SECOND PIECE OF TRAILING ENERGY WAS SITUATED FROM
NORTHERN KANSAS INTO THE TEXAS PANHANDLE. STORMS COULD RE-DEVELOP
ACROSS CENTRAL/SOUTH CENTRAL KANSAS LATER THIS AFTERNOON/EVENING DUE
TO STRONG DAYTIME HEATING AND A WEAKENING CAP AHEAD OF THE TRAILING
SHORT WAVE ENERGY. MEANWHILE...LOW LEVEL JET/ISENTROPIC LIFT IS
EXPECTED TO INCREASE LATER TONIGHT WITH PRECIP COVERAGE
INCREASING...ESPECIALLY ACROSS SOUTHERN KANSAS WHERE LOW LEVEL
JET/MOISTURE TRANSPORT BECOMES MORE FAVORABLE. HEAVY RAINFALL
POTENTIAL WILL EXIST GIVEN VERY TROPICAL-LIKE AIRMASS IN PLACE...AND
POSSIBLE TRAINING OF PRECIP ACTIVITY TONIGHT.

TUES-WED
NEAR NORMAL TEMPS(90S) AND VERY HUMID CONDITIONS WILL PREVAIL THIS
PERIOD ALONG WITH OFF AND ON PRECIP CHANCES. A LOW LEVEL BOUNDARY
LOOKS TO SAG SOUTHWARD FOR TUESDAY AND PERHAPS LINGER OVER THE
REGION THROUGH WEDNESDAY. LOCATION OF THIS BOUNDARY WILL BE
DIFFICULT TO PIN DOWN GIVEN POSSIBLE MESO-SCALE EFFECTS FROM
CONVECTION. AS A RESULT...WE WILL KEEP CHANCES OF SHOWERS/STORMS
GOING AS A MOIST UNSTABLE AIRMASS REMAINS OVER KANSAS ALONG
LINGERING LOW LEVEL BOUNDARY. MID-LEVEL INSTABILITY/WARM AIR
ADVECTION SEEMS FAVORABLE FOR THUNDERSTORM DEVELOPMENT FOR WEDNESDAY
NIGHT INTO EARLY THURSDAY...AS ANOTHER POSSIBLE IMPULSE MOVES ACROSS
KANSAS.

THUR
LINGERING PRECIP ACTIVITY WILL BE POSSIBLE DURING THE MORNING HRS
FOLLOWED BY MUCH WARMER TEMPS. TEMPS LOOK TO REACH INTO THE MID AND
UPPER 90S ACROSS THE REGION.

EXTENDED: FRI-MON
HOT...HUMID AND DRY WEATHER CONDITIONS ARE EXPECTED FOR THIS PERIOD
AS SUMMER TIME HEAT BUILDS ACROSS KANSAS.

ONLY A FEW MINOR TWEAKS WERE MADE AS BROAD UPPER RIDGE PATTERN
APPEARS TO SETUP ACROSS THE CENTRAL PLAINS. ONE CONCERN FOR
LATER SHIFTS TO MONITOR...ECM MODEL SOLUTION IS TRYING TO SLIDE A
WEAK WAVE INTO THE AREA FOR FRIDAY/SATURDAY BETWEEN TWO UPPER LEVEL
HIGH PRESSURE CENTERS. THIS COULD RESULT IN SOME DIURNAL PRECIP
ACTIVITY IF IT PANS OUT...BUT WE WILL LET LATER SHIFTS RE-EVALUATE
NEXT SUITE OF MODEL RUNS BEFORE MAKING ANY CHANGES AT THIS JUNCTURE.
ABOVE NORMAL TEMPS COMBINED WITH HIGHER RELATIVE HUMIDITIES COULD
YIELD HEAT INDICES ABOVE 100 DEGREES.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  93  72  94 /  50  30  20  10
HUTCHINSON      69  93  71  94 /  50  30  20  20
NEWTON          69  92  71  93 /  50  30  20  10
ELDORADO        70  92  72  93 /  60  30  20  10
WINFIELD-KWLD   71  93  73  94 /  60  40  20  10
RUSSELL         68  93  70  94 /  40  20  20  20
GREAT BEND      68  93  70  94 /  40  20  20  20
SALINA          70  92  72  94 /  40  20  20  10
MCPHERSON       69  92  71  94 /  50  20  20  10
COFFEYVILLE     71  92  73  92 /  70  40  30  10
CHANUTE         70  89  72  90 /  70  40  30  10
IOLA            70  89  72  90 /  60  40  30  10
PARSONS-KPPF    71  90  73  92 /  70  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 3:54 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT MON JUL 10 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS UP TO 50
MPH WILL BE POSSIBLE THROUGH THE EVENING HOURS. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS LATER TONIGHT...ESPECIALLY ACROSS
SOUTHERN KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS
ACTIVITY...HOWEVER POSSIBLE TRAINING OF THUNDERSTORM ACTIVITY COULD
LEAD TO MINOR FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY MORNING
ACROSS THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE AGAIN...ALONG
WITH THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL.

HEAT INDICES WILL LIKELY EXCEED 100 DEGREES BY THURSDAY AND FRIDAY
AFTERNOON...AND POSSIBLY CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ

In the hours before

Special weather statement, Jul 10, 7:24 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT MON JUL 10 2006

KSZ049-110100-
SALINE-
724 PM CDT MON JUL 10 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:14 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood34 min
Jul 11, 5:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley57 min
Jul 11, 6:16 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick59 min
Jul 11, 6:29 PM CDTSevere Thunderstorm WarningICTButler, Cowley39 min
Jul 11, 6:41 PM CDTSevere Thunderstorm WarningICTCowley64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.